Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2018, 6:35 PM CDT for 4 counties in Minnesota. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 6:35 PM CDT (23:35 UTC)
- Expired
- Jun 30, 2018, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:35 PM CDT | TSTM WND DMG | Austin, MN | TREES DOWN IN AUSTIN |
| Jun 30, 6:51 PM CDT | TSTM WND GST 43 | Spring Valley, MN | |
| Jun 30, 6:51 PM CDT | TSTM WND GST 50 | 1 W Spring Valley, MN | |
| Jun 30, 6:51 PM CDT | TSTM WND GST 54 | Rochester Airport, MN | |
| Jun 30, 6:54 PM CDT | TSTM WND GST 69 | Rochester Airport, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
361
WUUS53 KARX 302335
SVRARX
MNC039-045-099-109-010015-
/O.NEW.KARX.SV.W.0060.180630T2335Z-180701T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
635 PM CDT SAT JUN 30 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Olmsted County in southeastern Minnesota...
Mower County in southeastern Minnesota...
Southern Dodge County in southeastern Minnesota...
Western Fillmore County in southeastern Minnesota...
* Until 715 PM CDT.
* At 634 PM CDT, severe thunderstorms were located along a line
extending from near Hayfield to 6 miles west of Grand Meadow to
near Stacyville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management. Numerous reports of trees down have
been received across western Mower County.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Grand Meadow around 645 PM CDT.
Rochester and Le Roy around 650 PM CDT.
Spring Valley and Stewartville around 655 PM CDT.
Wykoff around 705 PM CDT.
Chatfield and Fountain around 715 PM CDT.
Other locations impacted by these severe thunderstorms include
Fillmore, High Forest, Lansing, Pleasant Grove and Washington.
In addition to damaging winds, torrential rainfall will likely cause
some flooding as these storms cross the area, particularly in urban
areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9208 4350 9213 4350 9302 4368 9302
4394 9304
TIME...MOT...LOC 2334Z 271DEG 37KT 4385 9276 4369 9269 4346 9274
HAIL...<.75IN
WIND...60MPH
$$
Lawrence2 follow-up statements
726
WWUS53 KARX 302346
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
646 PM CDT SAT JUN 30 2018
MNC039-045-099-109-010015-
/O.CON.KARX.SV.W.0060.000000T0000Z-180701T0015Z/
Olmsted MN-Mower MN-Dodge MN-Fillmore MN-
646 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN OLMSTED...MOWER...SOUTHEASTERN DODGE AND WESTERN
FILLMORE COUNTIES...
At 645 PM CDT, severe thunderstorms were located along a line
extending from near Stewartville to near Spring Valley to Le Roy,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Spring Valley around 650 PM CDT.
Wykoff around 655 PM CDT.
Fountain and Chatfield around 705 PM CDT.
Other locations impacted by these severe thunderstorms include
Fillmore, High Forest, Pleasant Grove, Washington and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4394 9208 4350 9213 4351 9284 4394 9286
TIME...MOT...LOC 2345Z 261DEG 45KT 4389 9254 4373 9247 4350 9252
HAIL...<.75IN
WIND...70MPH
$$
Lawrence510
WWUS53 KARX 302355
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
655 PM CDT SAT JUN 30 2018
MNC039-010004-
/O.CAN.KARX.SV.W.0060.000000T0000Z-180701T0015Z/
Dodge MN-
655 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DODGE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT.
LAT...LON 4385 9270 4385 9268 4394 9268 4394 9208
4350 9213 4351 9270
TIME...MOT...LOC 2354Z 269DEG 47KT 4389 9233 4373 9226 4350 9231
$$
MNC045-099-109-010015-
/O.CON.KARX.SV.W.0060.000000T0000Z-180701T0015Z/
Olmsted MN-Mower MN-Fillmore MN-
655 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN OLMSTED...EASTERN MOWER AND WESTERN FILLMORE COUNTIES...
At 654 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Chatfield to Wykoff to near Lime
Springs, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Fountain and Chatfield around 700 PM CDT.
Other locations impacted by these severe thunderstorms include
Fillmore, High Forest, Pleasant Grove, Washington and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4385 9270 4385 9268 4394 9268 4394 9208
4350 9213 4351 9270
TIME...MOT...LOC 2354Z 269DEG 47KT 4389 9233 4373 9226 4350 9231
HAIL...<.75IN
WIND...70MPH
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:40 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 30, 2:40 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Sat Jun 30 2018
.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018
Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.
Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.
Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.
The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.
.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018
Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jun 30 2018
VFR at the moment, but we'll be awaiting showers and storms to
develop later this afternoon. Based on current expectations,
storms should develop just west or very near RST roughly 21-22Z
and then spread east toward LSE by 00Z. Any storms could produce
strong wind gusts to 40 knots or perhaps even higher for a brief
period, along with IFR conditions in very heavy rainfall rates of
2-3 inches per hour. Confidence in what happens after the initial
round of storms for late evening and much of tonight is on the
lower side, but it's possible that most areas remain dry and VFR
until late tonight as low pressure approaches, which should
provide another shot at some showers and maybe a few storms,
though nothing like what's expected this afternoon. Things improve
from west to east on Sunday as cooler air somewhat drier air
arrive.
&&
.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018
Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ017-029-032-033.
Excessive Heat Warning until 7 PM CDT this evening for WIZ034-
041>044-053>055-061.
MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-094-
095.
Excessive Heat Warning until 7 PM CDT this evening for MNZ096.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008-009-018-019.
Excessive Heat Warning until 7 PM CDT this evening for IAZ010-
011-029-030.
&&
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Lawrence
HYDROLOGY...LawrenceHazardous weather outlook, Jun 30, 5:44 AM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 544 AM CDT Sat Jun 30 2018 IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100- Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight An Excessive Heat Warning remains in effect through 7 pm. Heat indices will top out between 100 and 110 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033- 011100- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory remains in effect through 7 pm. Heat indices will top out between 95 and 105 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DAS
In the hours before
Local storm report, Jun 30, 6:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST VOLK FIELD 43.93N 90.27W
06/30/2018 M44 MPH JUNEAU WI AWOS
&&
SHEALocal storm report, Jun 30, 6:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG RICHLAND CENTER 43.34N 90.38W
06/30/2018 RICHLAND WI AMATEUR RADIO
BRANCHES DOWN AND POWER OUTAGE ON NORTH SIDE OF CITY
&&
SHEASpecial weather statement, Jun 30, 6:16 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
616 PM CDT SAT JUN 30 2018
IAZ030-WIZ042>044-053>055-061-010015-
Clayton-Juneau-Richland-Vernon-Adams-Crawford-Monroe-Grant-
616 PM CDT SAT JUN 30 2018
...Strong Storms In Central and Western Wisconsin...
At 613 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Wisconsin Rapids, to Richland Center,
to just east of Prairie Du Chien. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms. Some damage
to small tree branches may occur with these wind gusts.
Take shelter as storms approach.
Locations impacted include...
Platteville, Richland Center, Mauston, Lancaster, Friendship,
Boscobel, New Lisbon, Fennimore, Cuba City, Adams, Elroy, Hillsboro.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9098
4425 9023 4425 8960 4364 8960 4364 9031
4355 9031 4355 9019 4317 9019 4320 9026
4321 9029 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 2313Z 274DEG 33KT 4420 9014 4326 9037 4268 9099
BaumgardtLocal storm report, Jun 30, 6:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 2 E LA FARGE 43.57N 90.61W
06/30/2018 VERNON WI EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN AT HWY
82 AND COUNTY ROAD D.
&&
LAWRENCELocal storm report, Jun 30, 6:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 SE WESTBY 43.61N 90.78W
06/30/2018 VERNON WI EMERGENCY MNGR
REPORTED AT SMART HOLLOW RD AND COUNTY RD F
VERNON COUNTY, WI. TIME ESTIMATED FROM
RADAR.
&&
LAWRENCELocal storm report, Jun 30, 6:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG WONEWOC 43.65N 90.22W
06/30/2018 JUNEAU WI LAW ENFORCEMENT
TREES REPORTED DOWN.
&&
LAWRENCEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:41 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 49 min |
| Jun 30, 4:27 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 48 min |
| Jun 30, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 37 min |
| Jun 30, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 46 min |
| Jun 30, 5:48 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 57 min |
| Jun 30, 6:37 PM CDT | Areal Flood Advisory | ARX | Mower | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.